Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Hastings, NE

May 13, 2018Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 13, 2018, 8:35 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2018, 8:35 PM CDT (01:35 UTC)
Expired
May 13, 2018, 9:15 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:08 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 13, 6:08 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
608 PM CDT Sun May 13 2018

.SHORT TERM...(This evening through Monday)
Issued at 303 PM CDT Sun May 13 2018

Its been a cloudy and dreary day across most of central Nebraska,
but stratus has mostly cleared out across northern Kansas into
southeastern Nebraska. This is the first area we will be monitoring
for thunderstorm development this evening.

Convection-allowing models have been pretty consistent in timing of
this activity, bringing scattered storms through into this area
~7- 8pm and exiting to the east by around midnight. Although near-
surface parcels will remain capped, the RAP forecast soundings
show ~2000j/kg of elevated instability above 850mb. Shear in this
layer isn't particularly impressive, but with that amount of
instability could definitely see some elevated hailers.

Around midnight, focus shifts northward to near the I-80 corridor
where convergence along an increasing low-level jet should force
the development of more scattered thunderstorms. With similar
instability and shear, a few of these storms could also produce
marginally severe hail. I fully agree with the latest outlook
from SPC which has expanded the Marginal risk across most of our
forecast area to better account for these storms.

As thunderstorms clear in the early morning, abundant low-level
moisture could lead to another round of fog and low stratus to start
the workweek on Monday morning. Like today, cloudy conditions will
likely continue through most of the day, but chances for
measurable precipitation remain relatively low through the daytime
hours.

Late Monday afternoon and evening, there is a marginal risk for
thunderstorms to develop across southeastern parts of the forecast
area. That said, models are generally depicting activity staying
closer to the stalled front and southeast of the forecast area
entirely. That said, any storms that do develop in could once
again be strong to marginally severe.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM CDT Sun May 13 2018

Chances for precipitation Tuesday and Tuesday night are pretty
minimal as the upper-level flow quiets down a bit. High temperatures
on Tuesday are expected to once again reach the mid to upper 70s
across the entire area as we see some appreciable sunshine.

Off and on chances for showers/t-storms return Wednesday through
Thursday as low-level flow once becomes more southerly again. This
will also allow temperatures to reach the 80s across most of the
area by Thursday.

A more substantial trough is forecast to move through the Rockies
Friday into Saturday, bringing us what appears to be our best chance
for rain next week. Details remain pretty vague at this point, but
expect multiple chances for showers/t-storms Friday and Saturday
along with cooler temperatures as we head into next weekend.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 603 PM CDT Sun May 13 2018

Low clouds will hold firm through the majority of the TAF period
north of a frontal boundary, with cigs primarily IFR but
occasionally dropping to LIFR tonight into Monday morning. Fog is
also a concern with the low level moisture in place. Elevated
thunderstorms are forecast primarily after midnight into Monday
morning due to a strengthening low level jet oriented over the
frontal boundary.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Fay
Hazardous weather outlook, May 13, 3:23 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
323 PM CDT Sun May 13 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
323 PM CDT Sun May 13 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with hail to the size of half
dollars are possible late this evening southeast of a line from
Phillipsburg, KS to Geneva, NE.

Additional strong to marginally severe storms with hail up to the
size of quarters are possible across the rest of south central
and central Nebraska after midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low chance for severe storms on Monday, but the best
chances will be southeast of the outlook area.

Intermittent chances for thunderstorms continue through the week,
but it appears that the best chances won't arrive until Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight, but any
reports of hail would be greatly appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 13, 8:28 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
828 PM CDT SUN MAY 13 2018

KSZ017-018-140215-
Rooks KS-Osborne KS-
828 PM CDT SUN MAY 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a severe thunderstorm 9
miles north of Catherine, moving northeast at 40 mph.

Quarter size hail will be possible with this storm.

People in southeastern Rooks and southwestern Osborne Counties should
monitor the weather situation closely.  A warning may be needed if
the storms move into the area.  Be ready to seek shelter if severe
weather threatens.

LAT...LON 3913 9938 3943 9914 3943 9891 3913 9902
TIME...MOT...LOC 0127Z 212DEG 35KT 3905 9926

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:20 PM CDTSpecial Weather StatementGIDThayer40 min
May 14, 12:26 AM CDTSpecial Weather StatementGIDGosper49 min
May 14, 12:52 AM CDTSpecial Weather StatementGIDPhelps38 min
May 13, 8:28 PM CDTSpecial Weather StatementGIDRooks47 min
May 13, 9:35 PM CDTSpecial Weather StatementGIDMitchell25 min
May 13, 10:12 PM CDTSpecial Weather StatementGIDMitchell48 min
May 13, 10:35 PM CDTSpecial Weather StatementGIDOsborne25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.